February 17, 2022
Like all vaccines, the COVID-19 vaccine has side effects in some people such as fever, headache, fatigue, among others. However, there are many cases of women around the world whose menstrual cycle was altered after being immunized against this virus. On this occasion, Dr. Augusto Cam, gynecologist at Clinica Ricardo Palma, clears up some doubts on this subject.
Is there scientific evidence that the coronavirus vaccine may have an effect on the menstrual cycle ?
There is nothing conclusive on this subject. However, a study carried out in Spain on more than 14,000 women found that 70% of them, after being vaccinated against COVID-19, evidenced changes in their period. Their comments included instances of increased bleeding, more frequent bleeding, and/or delayed menstruation. It should be noted that these results are preliminary and correspond only to one of its three branches of study.
What could cause these effects?
For example, in the United Kingdom it is mentioned that alterations in menstruation are due more to an immune response than to the components of the vaccine, since the immune cells generate effects on the hormones that drive the menstrual cycle. However, further studies on these consequences are still lacking.
Should we make an early annual gynecological check-up considering these changes?
Since it is a subject that is still under investigation, previously established standards cannot be changed, such as: gynecological controls. On the other hand, studies mention that if patients have menstrual alterations, it resolves spontaneously, but if this is not the case, they would have to go to the gynecologist.
Finally, our specialist recommends complying with the immunization process, since the vaccine is necessary to avoid complications of the disease and thus reduce the death rate. In addition, he stresses that the booster dose is important because the antibodies produced by the vaccine start to decline after a while.
Dr. Augusto Cam
Gynecologist at Clinica Ricardo Palma